Dr. Peter Schlegel of the Cornell Medical Center in New York, along with a colleague, recently treated two men for infertility and found when both patients stopped taking their prescription antidepressant medications -- selective serotonin reuptake inhibitors (SSRIs) -- their sperm counts dramatically increased. Schlegel then observed that when both men re-started their antidepressants, their fertility problems returned.
One patient was taking citalopram -- sold as Cipramil -- and the other was on sertraline, sold as Lustral. The second patient switched to venlafaxtine -- Effexor -- and again his sperm count dropped to near zero. Schlegel believes that because SSRI drugs affect both sperm count and the ability of sperm to move, the antidepressants may be preventing sperm from reaching the semen.
"The patients had normal sperm counts and motility before medication," Schlegel said. "On the medication they have deterioration of both. The same patients going on and off medication had the same pattern. It shows a strong association."
The U.S. Food and Drug Administration required most SSRI drugs to carry the agency's strongest "black box" warning in 2004 for their association with increased risk of suicide. Other common side effects of the drugs include impotence and delayed ejaculation.
Allan Pacey, senior lecturer in andrology at the University of Sheffield, said, "There does seem to be a major correlation. Maybe this is an unknown side effect of these drugs that is only just coming to light."
Schlegel's study linking low sperm count to SSRI drug use noted that an additional dozen patients reported similar effects from the antidepressants. Because of the small number of patients involved, the study's implications need verification, Schlegel said. A clinical trial involving 30 male patients taking sertraline has begun to bolster Schlegel's findings.
The researchers warned that men taking SSRIs to treat mental disorders, who are concerned about low sperm counts, should not alter their drug use without consulting a qualified medical professional.